This descriptive report describes the case of a 50 year-old woman with bipolar disorder, whose maintenance therapy comprised risperidone, sodium valproato and lithium carbonate without any past occurrence of toxicity. Her past medical history was significant for hypertension, cardiopathy and obesity. She presented with a 1-week history of fever, increasing confusion and slurred speech. At presentation, the patient was somnolent. Laboratory investigations revealed a serum creatinine of 3,6 mg/dl, BUN 45 mg/dl serum lithium 3,0 mEq/L with polyuria defined as more than 3 litres a day. EEG and ECG were abnormal. CT brain scanning and lumbar puncture were negative for brain haemorrage or infection. Lithium toxicity causes impairment of renal concentration and encephalopathy due to lithium recirculation, a mechanism responsible for the so-called cerebro-renal syndrome, where dialysis plays an important role in treatment.The patient was treated with continous veno-venous haemodiafiltration (CVVHDF) over 35 hours with gradual improvement of her general condition and efficacy of renal concentration. Our case highlights a few important points. Lithium nefrotoxicity and neurotoxicity can cause a cerebro-renal syndrome even when serum lithium levels are not particularly raised (2,5-3,5 mEq/L). Haemodialysis is the treatment of choice to reduce the molecular mechanisms of lithium-related changes in urinary concentration and reinstate dopaminergic activity in the brain.
|Translated title of the contribution||The acute renal and cerebral toxicity of lithium: a cerebro-renal syndrome? A case report|
|Journal||Giornale italiano di nefrologia : organo ufficiale della Società italiana di nefrologia|
|Publication status||Published - May 1 2013|
ASJC Scopus subject areas